When a man takes Viagra or Cialis for ED, the last thing he’s thinking about is his vision. But it might be worthwhile.
A new study suggests that regularly taking ED medications like Viagra or Cialis may boost the risk of three vision-damaging conditions. Even though the increased risk was 85 percent, the absolute risk was still relatively low.
Only a tiny percentage of men who take the medication will go on to develop one of the conditions. Roughly 20 million prescriptions are dispensed each month, which means there are still likely to be a substantial number of cases.
The research found that regular use of ED meds was associated with a higher risk of serous retinal detachment (SRD), retinal vascular occlusion (RVO) and ischemic optic neuropathy (ION).
Here are symptoms to pay attention to:
- SRD: Light flashes or sudden appearance of floaters or spots in the field of vision.
- RVO: Sudden loss or blurring of vision, as well as floaters
- ION: Loss of mostly central vision.
Two of the conditions affect the retina, so if you have a predisposition to retinal conditions, it’s wise to talk to your doctor before taking ED medication.
Otherwise, it’s good to pay attention to any visual changes you may experience if taking the drugs.
The study does not prove these medications cause these conditions, only that men who took the meds were more likely to experience them.
If you’re concerned about any potential effects on vision from using these medications, you could explore other options to help improve blood flow and potentially reduce the effects of ED.
Eating a diet rich in fruits and vegetables can help promote better blood flow in a variety of ways. They can help relax veins, while fiber can help remove LDL cholesterol plaques. Exercise and weight loss can also help.